Re: Need Help ( Jasper's really sore 8 hours after joint injections )


Joan and Dazzle
 

Hi Corrine,

I'm sorry that your horse is having issues. Triamcinolone is a corticosteroid. It is a first cousin to dexamethasone.

With what you're seeing after the joint injections could very well be acute laminitis caused by hyperinsinulinemia from the triamcinolone injection. 

It has been strongly debated whether corticosteroid injections could actually cause laminitis. In 2001, there was a famous court case 

in which the judges determined that the corticosteroid injections did cause the laminitis.

The scientific community was outraged. There were no studies which showed this was the case. 

We know that insulin levels increase with corticosteroid use. We just didn't know how high. In 2013, Borer-Weir and Menzies-Gow published a paper in which they injected ponies with dexamethasone. They then measured the insulin levels. The amount of dexamethasone was similar to what they would use for a dex suppression test. They found that previously laminitic ponies had their insulin skyrocket with dex, but the ponies that had never been laminitic did not have their insulin rise so high.


The significance is that some of the previously laminitic ponies had their insulin levels rise to 1400 and 1700. This is important because Asplin (2007) found that insulin levels of 1036 caused laminitis in normal horses.

Do we know "for sure" that the triamcinolone is the cause of this new footsoreness? No. We don't. But at this point, it is very suspicious, especially since we *know* that triamcinolone increases blood insulin levels, and horses that have been previously laminitic have higher rises than horses that have not been previously laminitic.

On a move-forward basis, I would pay close attention to the trim, keep my horse in boots, and let the feet heal from this new assault. I would treat this as a "new" case of laminitis.

And be kind to yourself. We count on our vets to know the right thing to do, but they aren't always up on the latest information.

My heart aches for you.

Best regards,
Joan and Dazzle
Anaheim, CA 2006



Join main@ECIR.groups.io to automatically receive all group messages.